Skip to main content

Optimality conditions and global convergence for nonlinear semidefinite programming


Sequential optimality conditions have played a major role in unifying and extending global convergence results for several classes of algorithms for general nonlinear optimization. In this paper, we extend theses concepts for nonlinear semidefinite programming. We define two sequential optimality conditions for nonlinear semidefinite programming. The first is a natural extension of the so-called Approximate-Karush–Kuhn–Tucker (AKKT), well known in nonlinear optimization. The second one, called Trace-AKKT, is more natural in the context of semidefinite programming as the computation of eigenvalues is avoided. We propose an augmented Lagrangian algorithm that generates these types of sequences and new constraint qualifications are proposed, weaker than previously considered ones, which are sufficient for the global convergence of the algorithm to a stationary point.

This is a preview of subscription content, access via your institution.


  1. 1.

    Andreani, R., Birgin, E.G., Martínez, J.M., Schuverdt, M.L.: On augmented Lagrangian methods with general lower-level constraint. SIAM J. Optim. 18(4), 1286–1309 (2007)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Andreani, R., Birgin, E.G., Martínez, J.M., Schuverdt, M.L.: Augmented Lagrangian methods under the constant positive linear dependence constraint qualification. Math. Program. 111, 5–32 (2008)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Andreani, R., Fazzio, N.S., Schuverdt, M.L., Secchin, L.D.: A sequential optimality condition related to the quasinormality constraint qualification and its algorithmic consequences. Optimization online (2017).

  4. 4.

    Andreani, R., Haeser, G., Martínez, J.M.: On sequential optimality conditions for smooth constrained optimization. Optimization 60(5), 627–641 (2011)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Andreani, R., Haeser, G., Ramos, A., Silva, P.J.S.: A second-order sequential optimality condition associated to the convergence of algorithms. IMA J. Numer. Anal. 37(4), 1902–1929 (2017)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Andreani, R., Haeser, G., Schuverdt, M.L., Silva, P.J.S.: Two new weak constraint qualifications and applications. SIAM J. Optim. 22(3), 1109–1135 (2012)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Andreani, R., Haeser, G., Schuverdt, M.L., Silva, P.J.S.: A relaxed constant positive linear dependence constraint qualification and applications. Math. Program. 135(1–2), 255–273 (2012)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Andreani, R., Martínez, J.M., Ramos, A., Silva, P.J.S.: A cone-continuity constraint qualification and algorithmic consequences. SIAM J. Optim. 26(1), 96–110 (2016)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Andreani, R., Martínez, J.M., Ramos, A., Silva, P.J.S.: Strict constraint qualifications and sequential optimality conditions for constrained optimization. Math. Oper. Res. 43(3), 693–717 (2018)

    MathSciNet  Google Scholar 

  10. 10.

    Andreani, R., Martínez, J.M., Svaiter, B.F.: A new sequencial optimality condition for constrained optimization and algorithmic consequences. SIAM J. Optim. 20(6), 3533–3554 (2010)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Andreani, R., Martínez, J.M., Santos, L.T.: Newton’s method may fail to recognize proximity to optimal points in constrained optimization. Math. Program. 160, 547–555 (2016)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Andreani, R., Secchin, L.D., Silva, P.J.S.: Convergence properties of a second order augmented Lagrangian method for mathematical programs with complementarity constraints. SIAM J. Optim. 28(3), 2574–2600 (2018)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Bazaraa, M.S., Sherali, H.D., Shetty, C.M.: Practical Methods of Optimization: Theory and Algorithms. Wiley, NJ (2006)

    MATH  Google Scholar 

  14. 14.

    Birgin, E., Martínez, J.M.: Practical Augmented Lagrangian Methods for Constrained Optimization. SIAM, Philadelphia (2014)

    MATH  Google Scholar 

  15. 15.

    Birgin, E.G., Gardenghi, J.L., Martínez, J.M., Santos, S.A., Toint, PhL: Evaluation complexity for nonlinear constrained optimization using unscaled KKT conditions and high-order models. SIAM J. Optim. 26, 951–967 (2016)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Birgin, E.G., Haeser, G., Ramos, A.: Augmented Lagrangians with constrained subproblems and convergence to second-order stationary points. Comput. Optim. Appl. 69(1), 51–75 (2018)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Birgin, E.G., Krejic, N., Martínez, J.M.: On the minimization of possibly discontinuous functions by means of pointwise approximations. Optim. Lett. 11(8), 1623–1637 (2017)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Bolte, J., Daniilidis, A., Lewis, A.S.: The Lojasiewicz inequality for nonsmooth subanalytic functions with applications to subgradient dynamical systems. SIAM J. Optim. 17(4), 1205–1223 (2007)

    MATH  Google Scholar 

  19. 19.

    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000)

    MATH  Google Scholar 

  20. 20.

    Correa, R., Ramírez, H.: A global algorithm for nonlinear semidefinite programming. SIAM J. Optim. 15(1), 303–318 (2004)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Dutta, J., Deb, K., Tulshyan, R., Arora, R.: Approximate KKT points and a proximity measure for termination. J. Glob. Optim. 56(4), 1463–1499 (2013)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Fares, B., Apkarian, P., Noll, D.: An augmented Lagrangian method for a class of LMI-constrained problems in robust control theory. Int. J. Control 74(4), 348–360 (2001)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Fares, B., Noll, D., Apkarian, P.: Robust control via sequential semidefinite programming. SIAM J. Control Optim. 40(6), 1791–1820 (2002)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Fiacco, A.V., McCormick, G.P.: Nonlinear Programming Sequential Unconstrained Minimization Techniques. Wiley, New York (1968)

    MATH  Google Scholar 

  25. 25.

    Forsgren, A.: Optimality conditions for nonconvex semidefinite programming. Math. Program. 88(1), 105–128 (2000)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Freund, R.W., Jarre, F., Vogelbusch, C.H.: Nonlinear semidefinite programming: sensitivity, convergence, and an application in passive reduced-order modeling. Math. Program. 109, 581–611 (2007)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Giorgi, G., Jiménez, B., Novo, V.: Approximate Karush–Kuhn–Tucker condition in multiobjective optimization. J. Optim. Theory Appl. 171(1), 70–89 (2016)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Gómez, W., Ramírez, H.: A filter algorithm for nonlinear semidefinite programming. Comput. Appl. Math. 29(2), 297–328 (2010)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Haeser, G.: A second-order optimality condition with first- and second-order complementarity associated with global convergence of algorithms. Comput. Optim. Appl. 70(2), 615–639 (2018)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Haeser, G., Melo, V.V.: Convergence detection for optimization algorithms: approximate-KKT stopping criterion when Lagrange multipliers are not available. Oper. Res. Lett. 43(5), 484–488 (2015)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Haeser, G., Schuverdt, M.L.: On approximate KKT condition and its extension to continuous variational inequalities. J. Optim. Theory Appl. 149(3), 528–539 (2011)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Horn, R.A., Johnson, C.R.: Topics in Matrix Analysis. Cambridge University Press, Cambridge (1991)

    MATH  Google Scholar 

  33. 33.

    Huang, X.X., Teo, K.L., Yang, X.Q.: Approximate augmented Lagrangian functions and nonlinear semidefinite programs. Acta Math. Sin. 22(5), 1283–1296 (2006)

    MathSciNet  MATH  Google Scholar 

  34. 34.

    Janin, R.: Directional Derivative of the Marginal Function in Nonlinear Programming, pp. 110–126. Springer, Berlin (1984)

    MATH  Google Scholar 

  35. 35.

    Jarre, F.: Elementary optimality conditions for nonlinear SDPs. In: Handbook on Semidefinite, Conic and Polynomial Optimization. International Series in Operations Research & Management Science (2012)

  36. 36.

    Kočvara, M., Stingl, M.: PENNON—a generalized augmented Lagrangian method for semidefinite programming. In: Di Pillo, G., Murli, A. (eds.) High Performance Algorithms and Software for Nonlinear Optimization, pp. 297–315. Kluwer, Dordrecht (2003)

    MATH  Google Scholar 

  37. 37.

    Kočvara, M., Stingl, M.: On the solution of large-scale SDP problems by the modified barrier method using iterative solvers. Math. Program. 109, 413–444 (2007)

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Kočvara, M., Stingl, M.: PENNON—a code for convex nonlinear and semidefinite programming. Optim. Methods Softw. 18(3), 317–333 (2010)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Kanno, Y., Takewaki, I.: Sequential semidefinite program for maximum robustness design of structures under load uncertainty. J. Optim. Theory Appl. 130, 265–287 (2006)

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Konno, H., Kawadai, N., Wu, D.: Estimation of failure probability using semi-definite Logit model. Comput. Manag. Sci. 1(1), 59–73 (2003)

    MATH  Google Scholar 

  41. 41.

    Lewis, A.S.: Convex analysis on the Hermitian matrices. SIAM J. Optim. 6(1), 164–177 (1993)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Lourenço, B.F., Fukuda, E.H., Fukushima, M.: Optimality conditions for nonlinear semidefinite programming via squared slack variables. Math. Program. 166, 1–24 (2016)

    MATH  Google Scholar 

  43. 43.

    Lovász, L.: Semidefinite Programs and Combinatorial Optimization, pp. 137–194. Springer, New York (2003)

    MATH  Google Scholar 

  44. 44.

    Luo, H.Z., Wu, H.X., Chen, G.T.: On the convergence of augmented Lagrangian methods for nonlinear semidefinite programming. J. Glob. Optim. 54(3), 599–618 (2012)

    MathSciNet  MATH  Google Scholar 

  45. 45.

    Martínez, J.M., Pilotta, E.A.: Inexact restoration algorithm for constrained optimization. J. Optim. Theory Appl. 104(1), 135–163 (2000)

    MathSciNet  MATH  Google Scholar 

  46. 46.

    Martínez, J.M., Svaiter, B.F.: A practical optimality condition without constraint qualifications for nonlinear programming. J. Optim. Theory Appl. 118(1), 117–133 (2003)

    MathSciNet  MATH  Google Scholar 

  47. 47.

    Minchenko, L., Stakhovski, S.: On relaxed constant rank regularity condition in mathematical programming. Optimization 60(4), 429–440 (2011)

    MathSciNet  MATH  Google Scholar 

  48. 48.

    Qi, H., Sun, D.: A quadratically convergent newton method for computing the nearest correlation matrix. SIAM J. Matrix Anal. Appl. 28(2), 360–385 (2006)

    MathSciNet  MATH  Google Scholar 

  49. 49.

    Qi, L., Wei, Z.: On the constant positive linear dependence conditions and its application to SQP methods. SIAM J. Optim. 10(4), 963–981 (2000)

    MathSciNet  MATH  Google Scholar 

  50. 50.

    Ramos, A.: Mathematical programs with equilibrium constraints: a sequential optimality condition, new constraint qualifications and algorithmic consequences. Optimization online (2016).

  51. 51.

    Shapiro, A.: First and second order analysis of nonlinear semidefinite programs. SIAM J. Optim. 77(1), 301–320 (1997)

    MathSciNet  MATH  Google Scholar 

  52. 52.

    Shapiro, A., Sun, J.: Some properties of the augmented Lagrangian in cone constrained optimization. Math. Oper. Res. 29, 479–491 (2004)

    MathSciNet  MATH  Google Scholar 

  53. 53.

    Stingl, M.: On the Solution of Nonlinear Semidefinite Programs by Augmented Lagrangian Methods. PhD thesis, University of Erlangen (2005)

  54. 54.

    Stingl, M., Kočvara, M., Leugering, G.: A sequential convex semidefinite programming algorithm with an application to multiple-load free material optimization. SIAM J. Optim. 20(1), 130–155 (2009)

    MathSciNet  MATH  Google Scholar 

  55. 55.

    Sun, D., Sun, J., Zhang, L.: The rate of convergence of the augmented Lagrangian method for nonlinear semidefinite programming. Math. Program. 114(2), 349–391 (2008)

    MathSciNet  MATH  Google Scholar 

  56. 56.

    Sun, J., Zhang, L.W., Wu, Y.: Properties of the augmented Lagrangian in nonlinear semidefinite optimization. J. Optim. Theory Appl. 12(3), 437–456 (2006)

    MathSciNet  MATH  Google Scholar 

  57. 57.

    Theobald, C.M.: An inequality for the trace of the product of two symmetric matrices. Math. Proc. Camb. Philos. Soc. 77(2), 265–267 (1975)

    MathSciNet  MATH  Google Scholar 

  58. 58.

    Todd, M.J.: Semidefinite optimization. Acta Numer. 10, 515–560 (2003)

    MathSciNet  MATH  Google Scholar 

  59. 59.

    Tuyen, N.V., Yao, J., Wen, C.: A Note on Approximate Karush–Kuhn–Tucker Conditions in Locally Lipschitz Multiobjective Optimization. ArXiv:1711.08551 (2017)

  60. 60.

    Vandenberghe, L., Boyd, S.: Semidefinite programming. SIAM Rev. 38(1), 549–95 (1996)

    MathSciNet  MATH  Google Scholar 

  61. 61.

    Vandenberghe, L., Boyd, S., Wu, S.P.: Determinant maximization with linear matrix inequality constraints. SIAM J. Matrix Anal. Appl. 19(2), 499–533 (1998)

    MathSciNet  MATH  Google Scholar 

  62. 62.

    Wu, H., Luo, H., Ding, X., Chen, G.: Global convergence of modified augmented Lagrangian methods for nonlinear semidefinite programmings. Comput. Optim. Appl. 56(3), 531–558 (2013)

    MathSciNet  MATH  Google Scholar 

  63. 63.

    Yamashita, H., Yabe, H.: Local and superlinear convergence of a primal-dual interior point method for nonlinear semidefinite programming. Math. Program. 132(1–2), 1–30 (2012)

    MathSciNet  MATH  Google Scholar 

  64. 64.

    Yamashita, H., Yabe, H.: A survey of numerical methods for nonlinear semidefinite programming. J. Oper. Res. Soc. Jpn. 58(1), 24–60 (2015)

    MathSciNet  MATH  Google Scholar 

  65. 65.

    Yamashita, H., Yabe, H., Harada, K.: A primal-dual interior point method for nonlinear semidefinite programming. Math. Program. 135(1–2), 89–121 (2012)

    MathSciNet  MATH  Google Scholar 

  66. 66.

    Zhu, Z.B., Zhu, H.L.: A filter method for nonlinear semidefinite programming with global convergence. Acta Math. Sin. 30(10), 1810–1826 (2014)

    MathSciNet  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Gabriel Haeser.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was supported by FAPESP (Grants 2013/05475-7 and 2017/18308-2), CNPq and CAPES.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Andreani, R., Haeser, G. & Viana, D.S. Optimality conditions and global convergence for nonlinear semidefinite programming. Math. Program. 180, 203–235 (2020).

Download citation


  • Nonlinear semidefinite programming
  • Optimality conditions
  • Constraint qualifications
  • Practical algorithms

Mathematics Subject Classification

  • 90C22
  • 90C46
  • 90C30